Flood, Stark
- When
- January 1, 6:00 AM EST to January 20, 12:00 PM EST
- Where
- Stark forecast zone
- Property damage
- $4.8 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.814, -81.366 (the zone’s center; the record gives no point)
Heavy rain and runoff from snowmelt caused widespread flooding in Stark County the first half of January. 62 inches of rain for the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Heavy rain and runoff from snowmelt caused widespread flooding in Stark County the first half of January. January 2005 was the fifth wettest January ever at the Akron-Canton Airport with 5.62 inches of rain for the month. Cooperative observers in Louisville measured 7.05 inches during the month. In addition to this rain, extensive snowpack existed over Stark County at the beginning of the month. Temperatures in the 50s the first three days of the month caused a rapid snowmelt and brought area streams and creeks to bankfull just in time for a significant winter storm on the 5th and 6th. Then, just as things began to return to normal, heavy rains fell on the area on the 11th, 12th and 13th causing conditions to once again worsen. Major flooding occurred on streams and rivers, especially in southern Stark County. Nimishillen Creek at North Industry crested around a foot above flood stage on the 12th. Extensive flooding also occurred along the Tuscarawas River in southern Stark County as a direct result of flood mitigation activities at reserviors downstream. Major flooding also was reported along Little Sandy and Sugar Creeks as a result of backups caused by record high water levels at reservoirs just south of the county line. Occupants of six homes along Sugar Creek had to be evacuated with an additional 50 homes accessible only by boat. The Brewster area was about the hardest hit spot in the county with at least two people needing to rescued on January 6th. Flood waters in some parts of the town were as much as 10 feet deep with at least six feet of water at the water treatment plant. A mobile home park had to be evacuated. Extensive flooding was also reported in Minerva, Navarre, East Sparta and Canal Fulton. Dozens of roads had to be closed because of flooding with a few remaining closed for as much as two weeks. In addition to the river and lowland flooding, sump pump failures caused by power outages from the ice storm of January 5th and 6th led to many homes sustaining damage from basement flooding. All total, over a hundred homes were severely damaged by flooding with many hundreds more sustaining at least minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 3:25 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 325 AM EST SAT JAN 1 2005 .SHORT TERM (TODAY THRU SUN)... AS THE NEW YEAR RACES WEST...A COLD FRONT CONTINUES TO MOVE EAST ACROSS THE FORECAST AREA THIS MORNING. COLDER AIR IS BEGINNING TO SLIP SOUTHEAST INTO THE FORECAST AREA FROM THE NORTHWEST. I AM EXPECTING TEMPERATURES TO BE IN THE 30S FOR MUCH OF THE DAY IN THE EXTREME NORTHWEST AND NEARLY STEADY IN THE LOWER 40S ELSEWHERE TODAY. SATELLITE IMAGERY SHOWS A LOT OF THE LOW STRATUS SLIPPING SLOWLY SOUTH WITH CLEARING SKIES WORKING INTO THE FORECAST AREA IN THE NORTHWEST. THICKENING CIRRUS AND CIRROSTRATUS CLOUDS ARE BEGINNING TO MOVE INTO THE AREA SO I FEEL WE WILL SEE AN INCREASE IN CLOUD COVER WHERE IT IS CURRENTLY CLEAR TODAY AND BE FOR THE MOST PART MOSTLY CLOUDY ELSEWHERE. THE COLD FRONT IS EXPECTED TO BECOME NEARLY STATIONARY THIS AFTERNOON OVER SOUTHERN OHIO. THE FRONT WILL THEN MOVE BACK NORTH TONIGHT AS A WARM FRONT AND BRING ANOTHER SWATH OF RAIN TO THE AREA. WILL GO ALONG WITH HPC THINKING THAT GFS APPEARS TO BE THE BEST SOLUTION FOR THE WAVES OF PRECIPITATION EXPECTED TO AFFECT THE FORECAST AREA OVER THE NEXT FEW DAYS. PRECIPITATION WILL BE THE RESULT OF A SERIES OF LOW PRESSURE SYSTEMS TRACKING EAST NORTHEAST TOWARD THE AREA. WILL MENTION A CHANCE OF RAIN OVER THE EASTERN HALF OF THE FORECAST AREA FOR THE FIRST HALF OF TONIGHT AND GO LIKELY POPS FOR THE WESTERN HALF. THEN...FLIP THE POPS AROUND AND GO LIKELY EAST HALF AFTER MIDNIGHT AND CHANCE WEST HALF WITH WARM FRONTAL PASSAGE. THERE IS THE POSSIBILITY THAT AT THE ONSET OF PRECIPITATION THE CHANCE OF RAIN COULD BE FREEZING RAIN OVER SOUTHERN ERIE AND CRAWFORD COUNTIES TONIGHT AS COLD AIR HAS A BETTER CHANCE TO FILTER INTO THAT AREA THIS EVENING. TEMPERATURES DROP TO NEAR THE FREEZING MARK AND DEW POINTS TO THE UPPER 20S. THEN AS WARM AIR ADVECTION BEGINS TO TAKE PLACE DURING THE NIGHT...PRECIPITATION WILL BE ALL RAIN AFTER MIDNIGHT. COLD FRONT IS PROGGED TO MOVE EAST ACROSS THE AREA SUNDAY NIGHT AND ALLOW HIGH PRESSURE TO EXTEND A RIDGE INTO THE AREA. THIS TO WILL BE SHORT LIVED AS ANOTHER WAVE MOVES NORTHEAST ALONG THE COLD FRONT FORCING THE FRONT BACK NORTH AS A WARM FRONT MONDAY AND TUESDAY. && .LONG TERM (MON THRU FRI)... ABOVE NORMAL HEIGHTS CONTINUE THRU THU ACROSS THE OH VLY. LOOKS LIKE A WARM FRONT MAY TRY TO BECOME STNRY ACROSS THE REGION MON-THU. THIS MAY CAUSE A DECENT AMT OF RAINFALL ACROSS THE REGION THRU THE EXTENDED. IN FACT...THE 12Z GFS HAS 1.5-3 INCHES OF RAINFALL IN THE 48 HOURS ENDING 12Z WED. SO...IT LOOKS LIKE A WET PERIOD RIGHT THRU THURSDAY IF THE GFS VERIFIES. DGEX HAS THE WARM FRONT WELL TO THE N...BUT THE OTHER MED RANGE MODEL SOLN DO NOT AGREE. GFS HAS A COOL FRONT MOVING THRU THU...BUT TEMPS ON THE BACK SIDE ARE STILL NOT THAT COLD. OVERALL...A WARM AND WET FIRST WEEK OF THE NEW YEAR. WILL CONTINUE A DRY FCST MON WITH HIGH PRES OVER THE AREA. WARM FRONT BUILDS BACK N TUE WITH THE GFS SHOWING IT BECMG STNRY OVER OH TUE AND WED. HIGHEST POPS TUE/WED. TEMPS WELL ABV NORMAL MON-WED...THEN COOL BACK TO NORMAL BY FRI AS THE COLD FNT MOVES THRU. && .AVIATION (06Z-06Z)... CDFNT MOVG INTO NW OH AND AMS WILL TRY TO DRY OUT. CDFNT WL MOV E OF CWA BY 12Z. FOG MAY OCCUR UNTIL THE LOWER DEWPOINTS GET IN. FOR THE MOST PART VFR CONDITIONS SHOULD OCCUR AFT FROPA. THE NEXT BATCH OF RAIN WILL BEGIN TO MOVE IN AFT 02Z. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. && SHORT TERM...LOMBARDY LONG TERM...MRD AVIATION...KIELTYKA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 637 AM EST FRI DEC 31 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011136- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 637 AM EST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERRE IS POTENTIAL FOR RIVER FLOODING ACROSS THE AREA THIS WEEKEND FROM THE COMBINATION OF LIGHT TO MODERATE RAINFALL AND SNOWMELT. .SPOTTER CALL TO ACTION STATEMENT...
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435335.